Michigan, 2004

Flood in Michigan, May 23 to 27, 2004

May 23 to 27, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 1:15 AM EST, 8 hours earlier.

Area forecast discussion, May 23, 1:15 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 AM EDT SUN MAY 23 2004

.DISCUSSION...

A STORMY SUNDAY ON TAP.

RIGHT NOW SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY OVER SOUTHEAST
MICHIGAN BE HAVING ITSELF. CURRENT MID-LEVEL LAPSE RATES OVER THE
AREA REMAIN MARGINAL (5.5 TO 6 C/KM). THAT IS GOING TO CHANGE LATER
TODAY. THE STORMS ROLLING THROUGH NOW ARE PRODUCING SOME HEAVY RAIN
HOWEVER...WITH ONE HOUR PRECIP RATES BETWEEN A HALF AN INCH AND ONE
INCH BETWEEN M-59 AND I-69.

CLOSED UPPER LOW OVER THE NORTHERN PLAINS/MIDWEST TO HEAD INTO THE
WESTERN GREAT LAKES REGION BY THIS EVENING. AT LEAST THIS WILL
PROVIDE A REPRIEVE TO THIS STORMY PATTERN FOR ONE DAY (MONDAY).
OF COURSE...WE STILL NEED TO GET THROUGH TODAY AND TONIGHT. GOOD
UPPER LEVEL DIVERGENT FLOW ALOFT/LARGE SCALE ASCENT OVER LOWER
MICHIGAN TODAY/THIS EVENING SHOULD LEAD TO CATEGORICAL SHOWERS AND
THUNDERSTORMS....AS THE FRONTAL BOUNDARY CONTINUES TO PROVIDE A GOOD
FOCUS TO THE ACTIVITY. HEAVIEST RAIN EXPECTED ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY WHICH IS CURRENTLY JUST SOUTH OF I-69. WITH
SHOWERS AND THUNDERSTORMS AROUND FOR MUCH OF THE DAY...THIS SHOULD
HELP LIMIT THE INSTABILITY A LITTLE BIT. HOWEVER...GOOD DYNAMICS
THIS AFTERNOON AND EVENING SUPPORTS A CHANCE OF SEVERE WEATHER.
FLOODING REMAINS A MAJOR CONCERN....AS PRECIPITABLE WATER VALUES
REMAIN JUST ABOVE 1.50 INCHES. THE MAIN AREA OF CONCERN HAS SHIFTED
TOWARD THE NORTHERN HALF OF THE CWA. YESTERDAYS THUNDERSTORMS
DEPOSITED A QUICK INCH OF RAIN IN MANY LOCATIONS. EXPECTING A GOOD
INCH OF RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY...WITH
AREAS UNDERNEATH SOME OF THE STRONGER THUNDERSTORMS SEEING CLOSER
TO 3 INCHES. BASED ON THIS AMOUNT OF RAINFALL...WILL GO AHEAD AND
ISSUE A FLOOD WARNING FOR M-59 NORTH THROUGH MIDNIGHT. THE DETROIT
METRO AREA IS BY NO MEANS IN THE CLEAR EITHER. WILL BE ISSUING A
FLOOD WATCH FOR LOCATIONS SOUTH OF M-59 THROUGH MIDNIGHT. BETTER
CHANCE OF SEVERE WEATHER ALONG AND SOUTH OF M-59. HOWEVER...JUST NOT
SURE HOW EXTENSIVE THE HEAVY RAINFALL WILL BE...THUS PREFER TO GO
WITH A WATCH. ANY SEVERE STORMS COULD EASILY DUMP 2 TO 3 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. SO...DONT BE SURPRISED TO SEE A
FLASH FLOOD WARNING ISSUED FOR THE DETROIT METRO AREA SOMETIME
DURING THE DAY OR EVENING HOURS. LIKE YESTERDAY...THERE WILL BE
TORNADO THREAT WITH GOOD LOW LEVEL HELICITY.

SHORT TERM MODELS SEEM TO BE IN GOOD AGREEMENT WITH DRY SLOT WORKING
INTO SOUTHEAST MICHIGAN BY MONDAY MORNING. WILL TAPER POPS OFF TO
LOW CHANCE AFTER MIDNIGHT. SHORTWAVE RIDGING TO BUILD INTO THE AREA
DURING MONDAY. LOTS OF LOW LEVEL MOISTURE IN PLACE WITH THE
SATURATED GROUND. PLENTY OF CU LIKELY TO DEVELOP. ETA CU RULE
INDICATING A BROKEN SKY COVER. TOUGH CALL...BUT DONT THINK THE
SUBSIDENCE INVERSION WILL BE TERRIBLY STRONG. SO...THINK WE SHOULD
GET ENOUGH MIXING TO CONTINUE WITH THE PARTLY SUNNY SKIES IN
AFTERNOON.

NEXT SHORTWAVE ALREADY EXPECTED TO SLIDE INTO THE WESTERN GREAT
LAKES BY TUESDAY MORNING. SURFACE REFLECTION THEN TRACKS THROUGH
EXTREME SOUTHERN LOWER MICHIGAN DURING THE DAY. THIS SHOULD BE GOOD
ENOUGH FOR LIKELY POPS...WITH TIMING THE ONLY REAL QUESTION. THOUGHT
ABOUT ADDING CHANCE POPS LATE MONDAY NIGHT ACROSS WESTERN AREA. WILL
HOLD OFF FOR NOW...AS THE RIDGE AXIS LOOKS TO REMAIN OVER THE AREA
THROUGH THE NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR MIZ047>049-053>055-060>063-068>070 THROUGH
MIDNIGHT. FLOOD WATCH FOR MIZ075-076-082-083 THROUGH MIDNIGHT.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 23, 4:00 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT SUN MAY 23 2004

MIZ047>049-053>055-060>063-068>070-241030-
BAY-GENESEE-HURON-LAPEER-LIVINGSTON-MACOMB-MIDLAND-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-
500 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND NORTH OF
M-59.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY. PLEASE REFER
TO THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL
WEATHER SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...SOME OF WHICH MAY BE
SEVERE. THERE IS A SLIGHT CHANCE SOME OF THUNDERSTORMS THIS MORNING
MAY BE SEVERE ALONG AND SOUTH OF I-69...WITH DAMAGING WIND GUSTS TO
70 MPH AND HAIL UP TO ONE INCH IN DIAMETER BEING THE MAIN HAZARDS.
THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. LARGE HAIL OVER 1 INCH IN
DIAMETER...DAMAGING WIND GUSTS TO 80 MPH...AND TORNADOES ARE ALL
POSSIBLE. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH. THE
CHANCE FOR SEVERE WEATHER SHOULD END BY MIDNIGHT...WITH JUST A
CHANCE OF THUNDERSTORMS THE REST OF THE NIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ075-076-082-083-241030-
LENAWEE-MONROE-WASHTENAW-WAYNE-
500 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF M-59.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT MONDAY. PLEASE REFER TO
THE LATEST FLOOD WATCH STATEMENT ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...SOME OF WHICH MAY BE
SEVERE. THERE IS A SLIGHT CHANCE SOME OF THUNDERSTORMS THIS MORNING
MAY BE SEVERE...WITH DAMAGING WIND GUSTS TO 70 MPH AND HAIL UP TO
ONE INCH IN DIAMETER BEING THE MAIN HAZARDS. THERE IS A BETTER
CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE
HAIL OVER 1 INCH IN DIAMETER...DAMAGING WIND GUSTS TO 80 MPH...AND
TORNADOES ARE ALL POSSIBLE. THUNDERSTORM MOVEMENT WILL BE EAST AT
AROUND 35 MPH. THE CHANCE FOR SEVERE WEATHER SHOULD END BY
MIDNIGHT...WITH JUST A CHANCE OF THUNDERSTORMS THE REST OF THE NIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

SF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saginaw

When
May 23, 9:15 AM EST to May 27, 5:48 PM EST
Where
Saginaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

The Shiawassee River near Fergus went above its 10 foot flood stage at 915 am EST on the 23rd. The river crested at 12.75 feet at 12 am EST on the 25th, then fell back below flood stage at 548 pm EST on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400003.